Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 44, NWS New York, NY

December 24, 2003Rockland County, New York

NWS New York, NY issued this flash flood warning at Dec 24, 2003, 12:17 PM EST for Rockland County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2003, 12:17 PM EST (17:17 UTC)
Expired
Dec 24, 2003, 4:15 PM EST
In force
4 hr
Issued by
NWS New York, NY
Area
Whole counties

County Rockland County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 241718
FFWOKX
NYC087-242115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1217 PM EST WED DEC 24 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK

* UNTIL 415 PM EST

* AT 1212 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A LARGE AREA OF MODERATE TO HEAVY RAINFALL FALLING ACROSS THE 
AREA...NMOVING NORTHEAST AT 20 MPH. 

AT NOON...THE MAHWAH RIVER AT SUFFERN WAS AT 3.69 FEET AND RISING 
RAPIDLY. FLOOD STAGE IS 4.0 FEET. THE RIVER IS EXPECTED TO RISE 
ABOVE FLOOD STAGE WITHIN THE NEXT HOUR AND REMAIN THERE FOR SEVERAL 
HOURS. FLASH FLOODING IS EXPECTED ALONG THE MAHWAH RIVER AT LEAST 
THROUGH THE AFTERNOON HOURS AS MODERATE TO OCCASIONALLY HEAVY 
RAINFALL WILL CONTINUE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4115 7420 4109 7413 4101 7390 4129 7399
1 follow-up statement
000 
WGUS71 KOKX 241851
FFSOKX
NYC087-242000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
150 PM EST WED DEC 24 2003


...A FLASH FLOOD WARNING CONTINUES FOR ROCKLAND COUNTY NEW YORK 
UNTIL 300 PM EST...

AT 1:30 PM...THE MAHWAH RIVER AT SUFFERN WAS AT 4.66 FEET AND 
RISING. FLOOD STAGE IS 4 FEET. SOME FLOODING WAS OCCURRING ALONG THE 
RIVER IN THE VICINITY OF SUFFERN AND SHOULD CONTINUE FOR THE NEXT 
FEW HOURS. IN ADDITION...SOME ADDITIONAL FLOODING MAY BE OCCURRING 
ALONG OTHER SMALL RIVERS AND STREAMS IN THE COUNTY. FLOODING 
CONDITIONS WILL COME TO AN END LATER THIS AFTERNOON AS THE WATERS 
SUBSIDE. 

THE HEAVY RAINFALL HAS DECREASED IN INTENSITY...HOWEVER SOME 
ADDITIONAL RAINFALL IS EXPECTED FOR THE REMAINDER OF THIS AFTERNOON 
AND INTO THE EVENING HOURS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS 
OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A 
VEHICLE OR ON FOOT

$$

LAT...LON 4109 7415 4109 7391 4127 7391 4127 7415

&

AL/MW/EKH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 10:10 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 24, 10:10 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1010 AM EST WED DEC 24 2003

.UPDATE...LEADING EDGE OF STEADY RAINS WORKING EASTWARD AT 10 TO 15
KNOTS WITH HOURLY RAINFALL RATES OF ONE-TENTH TO ONE-QUARTER OF AN
INCH. RAINS JUST BEGINNING TO PROGRESS INTO WESTERN LONG ISLAND AND
SW CT. KOKX RADAR PLACES HIGHEST STORM TOTAL PRECIP ACROSS WESTERN
PASSAIC...WITH THREE-QUARTERS TO ONE AND ONE HALF INCHES. RADAR
ACTUALLY SEEMS TO BE SLIGHTLY OVERESTIMATING BASED ON A COMPARISON
TO ONE-HOUR PRECIP OBS. RAHWAY AT SPRINGFIELD BEGINNING TO SHOW A
STRONG RESPONSE TO THE RAINFALL AND WILL HAVE TO BE CLOSELY
MONITORED.

MODELS SEEM TO BE HANDLING EVENT WELL WITH COUPLING JET STRUCTURE
EVIDENT ON THE 12Z 30H UPPER AIR PLOT. THIS WILL LIKELY MAINTAIN A
DOUBLE-BARRELED LOW STRUCTURE...WITH THE SECONDARY APPROACHING THE
COASTAL PLAIN AND THE PRIMARY OCCLUDED LOW OVER NORTHERN NEW YORK
STATE. THE UPPER TROF APPEARS TO BE TAKING ON A SLIGHT NEGATIVE
TILT. THIS SUGGESTS PERHAPS A DEEPER...SLOWER SOLN. CURRENTLY...
RUNNING WITH A 6 TO 8 HOUR PERIOD OF MODERATE TO HEAVY RAINFALL.
THIS SEEMS REASONABLE.

PUBLIC AND MARINE ZONES REMAIN ON TRACK. CHANGES MAY HAVE TO BE MADE
AT SOME POINT TO MAINTAIN TEMPORAL CONTINUITY.

&&

...PREVIOUS DISCUSSION FROM 321 AM...

.DISCUSSION...GFS...ECMWF...AND ETA MODELS CONTINUE TO BE IN FAIRLY
GOOD AGREEMENT WITH THIS SYSTEM OVER THE NEXT 24 HOURS. FIRST...WITH
CUTTING OFF THE STRONG NORTHERN BRANCH SHORT WAVE CURRENTLY OVER THE
GREAT LAKES...AND THEN LIFTING IT NORTHEAST ACROSS NEW YORK STATE ON
THURSDAY...AND THEN UP THROUGH MAINE ON FRIDAY. AHEAD OF
IT...ELONGATED LOW PRESSURE CURRENTLY JUST WEST OF THE
APPALACHIANS...WILL SLOWLY DEEPEN AND MOVE NORTHEAST THROUGH CENTRAL
NEW YORK DURING THE DAY. ITS ASSOCIATED COLD FRONT WILL MAKE ITS
WAY TO THE COAST BY TOMORROW EVENING. WITH THE TROUGH DIGGING WELL
TO THE SOUTH...THE STRONG SOUTHERLY FLOW UP THE EAST SIDE WILL TAP
BOTH GULF AND ATLANTIC MOISTURE BRINGING ONE INCH PRECIPITABLE
WATERS OVER THE AREA DURING THE DAY. PRE-FRONTAL WARM ADVECTION
SHOWERS...WHICH ARE CURRENTLY ACROSS THE MID-ATLANTIC...WILL MAKE
THEIR WAY NORTH INTO THE WESTERN PARTS OF OUR REGION OVER THE NEXT
COUPLE OF HOURS. THE GFS AND ETA BOTH DEPICT THESE REACHING OUR AREA
BETWEEN 06Z AND 12Z...WITH THE 12Z RUN OF THE SUNY-MM5 MODEL
DEPICTING THIS BANDS POSITION VERY WELL. THEREAFTER...MODELS ARE
INDICATING THE STRONGEST MID-LEVEL LIFT TO BE AHEAD OF THE COLD
FRONT TO THE EAST OF LOW PRESSURE. THIS WOULD BRING THE HEAVIEST
RAINS ACROSS WESTERN SECTIONS BETWEEN 12Z AND 20Z. SLIGHTLY WEAKER
LIFT IS DEPICTED OVER EASTERN SECTIONS BETWEEN 18Z AND 02Z AS LOW
PRESSURE MOVES NORTH OF THE REGION...ALTHOUGH MID-LEVEL LIFT MAY BE
AIDED BY A LEFT JET ENTRANCE REGION PASSING OVER THE AREA LATE IN
THE DAY. WIND WILL NOT BE A HUGE ISSUE WITH THIS SYSTEM DESPITE A 50
KNOT SOUTHERLY LOW-LEVEL JET AT ABOUT 2000 FT. STRONG...DEEP LAYERED
WARM ADVECTION WILL HINDER MIXING DOWN OF THESES WINDS...AS WELL AS
THE LACK OF RAPID DEEPENING OF LOW PRESSURE. THE STRONGEST GUSTS
WILL ACCOMPANY ANY HEAVY SHOWER ACTIVITY.

RAINS WILL TAPER OFF AROUND 06Z THU AS LOW PRESSURE MOVES NORTHEAST
INTO CENTRAL NEW ENGLAND AND THE COLD FRONT PUSHES EAST OF THE AREA.
WITH THE LACK OF A STRONG NW PRESSURE GRADIENT AND STRONG CAA
DIRECTLY BEHIND THE FRONT...PATCHY FOG MAY DEVELOP WITH PLENTY OF
LOW-LEVEL MOISTURE AND DRY AIR INFLOW ALOFT BEHIND LOW PRESSURE
ALLOWING FOR RADIATIONAL COOLING.

AS THE UPPER LOW MOVES ACROSS THE REGION ON THU...EXPECT STRATA-CU
TO FILL IN QUICKLY WITH DAYTIME HEATING. IN ADDITION...SPRINKLES AND
FLURRIES A GOOD BET THROUGH THE AFTERNOON AND EVENING HOURS.

EXTENDED...UPPER TROUGH SWINGS NE OF THE AREA ON FRIDAY...WITH A
WEAK RIDGE BUILDING INTO THE WEEKEND. ANOTHER DEEP TROUGH WILL EJECT
OUT OF THE INTERMOUNTAIN WEST ON SUNDAY AND MOVE EAST. THIS COULD
COULD BRING ANOTHER FRONTAL SYSTEM TOWARD OUR AREA MONDAY NIGHT INTO
TUESDAY.
&&

.AVIATION...MOSTLY VFR CONDITIONS ACROSS THE AREA...AT MAIN
TERMINALS...WILL LOWER THROUGH 10Z AS RAIN MOVES INTO THE AREA.
SCATTERED MVFR IN FOG ACROSS VALLEYS OF THE LOWER HUDSON VALLEY AND
INTO CONNECTICUT. CEILINGS AND VISIBILITIES BECOME MVFR AS RAIN
DEVELOPS AND CONTINUE TO DROP TO IFR 14Z TO 16Z. FAIRLY CONFIDENT AS
SCATTERED RAIN MOVING INTO THE AREA CURRENTLY. IFR CONDITIONS
CONTINUE THROUGH 00Z TO 03Z...SLOWLY IMPROVE AS COLD FRONT JUST
ABOUT TO MOVE THROUGH THE AREA. AS WINDS SHIFT TO THE SOUTHWEST
VISIBILITY SHOULD IMPROVE TO VFR WITH CEILINGS IMPROVING TO MVFR.
COULD BE A PERIOD OF IFR IN FOG AS WINDS LIGHTEN UP BEFORE FRONTAL
PASSAGE. OTHER PROBLEM WILL BE LOW LEVEL WIND SHEAR AS LOW LEVEL JET
WINDS INCREASE TO 50KTS FROM THE SOUTH AND SURFACE WINDS MORE
SOUTHEASTERLY 10 TO 20 KTS. SHEAR DIMINISHES AS JET MOVES EAST 02Z
TO 04Z.
&&

.MARINE...WILL CONTINUE WITH THE SMALL CRAFT ALL WATERS AS SOUTHERLY
WINDS INCREASE TO 20 TO 25 KTS THIS AFTERNOON. WINDS DIMINISH BELOW
TONIGHT BUT PICK UP...ESPECIALLY OCEAN WATERS...TO SMALL CRAFT
THURSDAY IN THE COLD AIR ADVECTION AND CONTINUE INTO FRIDAY. OTHER
PROBLEM WILL BE HIGH TIDE CYCLE THIS MORNING. HIGH ASTRONOMICAL
TIDES WITH TIDAL DEPARTURES OF AROUND 1 FOOT COULD LEAD TO MINOR
COASTAL FLOODING AND WILL INCLUDE IN FORECAST. TIDES CURRENTLY
RUNNING ONE HALF TO THREE QUARTERS ABOVE.
&&

.HYDROLOGY...LOOKING FOR 1 TO 1 1/2 INCHES WITH LOCALIZED AMOUNTS UP
TO 2 INCHES...ESPECIALLY NORTH AND WEST OF THE CITY. WILL CONTINUE
FLOOD WATCH FOR WED WEST OF LINE FROM SW CT TO NYC.
&&

...END OF PREVIOUS DISCUSSION...

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH CONTINUES...CTZ005-006-009-010.
NJ...FLOOD WATCH CONTINUES...ALL ZONES.
NY...FLOOD WATCH CONTINUES...NYZ067>076.
MARINE...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338.
Hazardous weather outlook, Dec 24, 5:56 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
556 AM EST WED DEC 24 2003

CTZ005>012-NJZ002>006-011-NYZ067>081-251049-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
556 AM EST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

A FLOOD WATCH REMAINS IN EFFECT TODAY FOR NEW YORK CITY...THE LOWER
HUDSON VALLEY...NORTHERN NEW JERSEY...AND WESTERN CONNECTICUT. HEAVY
RAINFALL WILL RESULT IN RISES OF RIVERS AND STREAMS IN THESE
AREAS...WITH LOCALIZED FLOODING POSSIBLE. IN ADDITION...THE HEAVY
RAIN WILL LIKELY RESULT IN THE FLOODING OF STREETS WITH POOR
DRAINAGE. A SMALL CRAFT ADVISORY IS IN AFFECT FOR ALL WATERS.

.DAYS TWO THROUGH SEVEN...

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR ALL WATERS ON THURSDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:30 PM ESTFlash Flood WarningOKXRockland5 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.